All overdoses are bad, not just from illegal drugs
(Page 2 of 5)
Opioid overdose: often can be fatal if not treated quickly. Most fatalities from opioid overdose are as a result of late presentation respiratory depression leading to cardiac arrest. Common types of opioids include codein, oxycodone, methadone, morphine, fentanyl, and heroin.
There is a characteristic triad of the signs of an opioid overdose and they include central nervous system depression — your heart rate, breathing rate and blood pressure all drop; shallow, slow or absent breathing, and pinpoint pupils.
Our government officials and community leaders have organized and publicized a naloxone, or Narcan, training program for the community. These sessions of education include training the public on safe methods of giving this reversal medication. This can have great results and save lives. Naloxone is an opioid antagonist, where it blocks the absorption of the drug into the body. It is used to counter the effects of opioids only and has no effect on non-opioid overdoses (e.g., cocaine, benzodiazepines, or alcohol). It primarily reverses the respiratory effects of an overdose and has very few if no side effects. It is a great tool to be made readily available.
Alcohol and pill parties
There is also the trend of games that facilitate alcohol overdose and mixing alcohol with random medications. There are events called ‘”pill parties,” where people bring all different kinds of over-the-counter and prescription medications. It usually involves mixing all these pills together and placing them in a big bowl or cups and taking them at once. It can lead to a high or altered fantasy state depending on the drug interactions and body’s response, or it can lead to liver failure, heart and lung issues, and death if you are unlucky in the pill mix you ingest.